Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 113, NWS Marquette, MI

October 4, 2002Marquette County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Oct 4, 2002, 5:27 PM EDT for Marquette County, Michigan. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 4, 2002, 5:27 PM EDT (21:27 UTC)
Expired
Oct 4, 2002, 6:30 PM EDT
In force
63 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Marquette County, MI

The radar

The Marquette radar (KMQT), 15 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 5:32 PM EDTThunderstorm Wind 65 EWitch Lake, MITwo trees 10 inches in diameter were blown down.
Oct 4, 5:45 PM EDTThunderstorm Wind 60 ERepublic, MITrees and power lines were blown down.
Oct 4, 6:11 PM EDTThunderstorm Wind 65 EHarvey, MITrees were blown down across power lines.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.5 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2002-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2002-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

129 
WUUS53 KMQT 042127
SVRMQT
MIC103-042230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
526 PM EDT FRI OCT 4 2002

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARQUETTE COUNTY IN NORTH CENTRAL UPPER MICHIGAN

* UNTIL 630 PM EDT

* AT 421 PM CDT...A TRAINED STORM SPOTTER REPORTED A SEVERE
  THUNDERSTORM 8 MILES NORTHWEST OF WITCH LAKE...OR ABOUT 17 MILES
  NORTHEAST OF CRYSTAL FALLS. THE STORM WAS MOVING EAST AT 40 MILES
  AN HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  REPUBLIC AT 535 PM EDT...
  NATIONAL MINE AT 555 PM EDT...
  NEGAUNEE...ISHPEMING...PALMER AT 600 PM EDT...
  SANDS AT 610 PM EDT...
  MARQUETTE AT 615 PM EDT...
  HARVEY AT 620 PM EDT...

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
THUNDERSTORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70
MPH. WINDS THIS HIGH CAN TOPPLE TREES AND POWER LINES AND CAUSE MINOR
STRUCTURAL DAMAGE.

NNNN

JLA/RJT

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:25 PM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, Oct 4, 2:25 PM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
225 PM EDT FRI OCT 4 2002

FLOODING...HIGH WINDS...SEVERE WEATHER...AND PRECIPITATION TYPE ON
SUNDAY/MONDAY ARE MAIN FORECAST FOCUS THIS AFTERNOON.

OVERVIEW...DEEP NEGATIVELY TILTED TROUGH EVIDENT OVER CENTRAL UNITED
STATES WITH RIDGE OVER EAST AND WEST. REMNANTS OF LILI NOW TRACKING
THROUGH OHIO RIVER VALLEY. DEEPENING AREA OF LOW PRESSURE ACROSS
NORTHWESTERN WISCONSIN MOVING NORTHEAST TOWARD WESTERN HALF OF CWFA.
DEEP MOISTURE NOTED ON WATER VAPOR IMAGERY TO BE LIFTING NORTH OF
LAKE SUPERIOR AND DRY SLOT WORKING INTO SOUTHERN PORTIONS OF CWFA.
ANOTHER SHORTWAVE IS NOTED OVER NORTH DAKOTA.

A BATTLE OF THE SEASONS...WITH SUMMER LIKE TROPICAL AIR MASS
MOVING NORTH AND EAST OF MISSISSIPPI RIVER...WHILE WINTER LIKE
COLD AIR MASS PUSHES SOUTHEAST FROM MANITOBA/SASKATCHEWAN.
TEMPERATURE/DEWPOINT IN UPPER 60S TO 70 F ACROSS LOWER MICHIGAN AND
POINTS SOUTH...WHILE TEMPERATURES IN THE 30S WITH LIGHT SNOW BEING
REPORTED AS CLOSE AS CYQD. UPPER MICHIGAN CAUGHT IN THE MIDDLE OF
THE BATTLE GROUND WITH HEAVY RAIN ALL DAY. MOST RAINFALL TOTALS
ACROSS THE AREA HAVE NOW EXCEEDED 1.5 INCHES AND LOCAL FLOODING IS
OCCURRING ACROSS CWFA. SMALL STREAM FLOOD ADVISORY WAS POSTED UNTIL
8 PM EDT AND FLOOD WATCH WILL REMAIN IN EFFECT UNTIL TOMORROW
MORNING. RIVERS AND STREAMS WILL HAVE TO BE MONITORED OVERNIGHT
UNTIL RUNOFF IS FINISHED.

FOR SEVERE WEATHER THREAT THIS EVENING...DIMINISHING AS WARM FRONT
AND LINE OF CONVECTION HAS PUSHED EAST AND ONLY LIGHT TO MODERATE
RAIN LEFT BEHIND. SLIGHT CONCERN THAT SOME CONVECTION MAY FORM IN
DRY SLOT WHERE INSOLATION IS INCREASING PER VISIBILE SATELLITE
IMAGERY AND MOVE INTO CWFA. WILL INCLUDE THUNDER THROUGH EVENING
HOURS.

MODEL INITIALIZATION CONCERNS...06Z/12Z ETA AND AVN MODEL RUNS ARE 1
TO 2 C TOO COLD AT 850 MB THAN 12Z RAOBS AND STRENGTH OF LOW WAS
UNDERESTIMATED. OTHER THAN THIS MODELS ARE IN REASONABLE AGREEMENT.

TONIGHT...LOW PRESSURE CONTINUES TO DEEPEN AND MOVE NORTHEAST WITH
CAA TAKING PLACE IN ITS WAKE. RAIN SHOULD BECOME SCATTERED AND BE
PRIMARILY ASSOCIATED WITH THE LOW AND VORT MAX ITSELF. HIGH WIND
CONCERN...WITH PRESSURE GRADIENT TIGHTNING AND HIGH WIND CHEKCLIST
INDICATES WIND ADVISORY CRITERIA WILL BE MET THIS EVENING. GUSTS TO
45 MPH...ESPECIALLY OVER THE KEWEENAW PENINSULA. THEREFORE...WIND
ADVISORY POSTED FOR KEWEENAW PENINSULA. WINDS WILL DIMINISH
OVERNIGHT...AS GRADIENT SLACKENS AND LOW MOVES FURTHER AWAY. CAA/850
TEMPS DROPPING AROUND -3 C AND DELTA TS TO 17-20...LAKE EFFECT
CLOUDS AND LIGHT RAIN SHOWERS POSSIBLY MIXED WITH SNOW LATE IN THE
HIGHER TERRAIN WILL DEVELOP AFTER MIDNIGHT.

ANOTHER SHORTWAVE WILL MOVE ACROSS CWFA AND HELP ENHANCE THE LAKE
EFFECT PRECIPITATION FROM DPVA (WEST TO EAST) ON SATURDAY.
PRECIPITATION WILL END DURING THE EVENING AS WINDS BACK SW SATURDAY
NIGHT. WAA THEN TAKES CONTROL AND RAIN CHANCES INCREASE TOWARDS DAWN
AS NEXT AREA OF LOW PRESSURE DEEPENS AND APPROACHES FROM THE
SOUTHWEST.

SUN...RAIN IS LIKELY AS THE LOW PRESSURE SYSTEM MOVES ACROSS CWFA.

SUN NIGHT AND MONDAY...DEEPER GFS (997 MB) AND COLDER SOLUTION (850
MB TEMPERATURES ARE -4 TO -8) BRINGS A CHANCE OF LAKE ENHANCED
RAIN/SNOW WITH NORTHWEST FLOW IN WAKE OF LOW AND LAKE EFFECT
RAIN/SNOW SHOWERS ON WEDNESDAY MORNING. UKMET 00Z RUN NOT AS STRONG
(1000 MB) THUS NOT AS COLD (850 MB TEMPS ARE 0 TO -2)...BUT 12Z RUN
CAME AROUND TO A DEEPER AND COLDER SYSTEM. LAKE TEMPS ARE RUNNING 12
TO 14 C. DELTA TS WILL BE 16 TO 22. 12Z ETA IS CLOSER TO GFS
SOLUTION WITH 850 MB TEMPERATURES FALLING TO -4 TO -6 AND DELTA TS
16 TO 20. THIS LOOKS TO BE AN EVENT WHERE THE HIGHER ELEVATIONS OF
THE WEST WILL HAVE A PERIOD OF WET SNOW ON SUNDAY NIGHT WITH THE
LAKESHORE GETTING LIGHT RAIN. THE HIGHER ELEVATIONS IN MARQUETTE AND
ALGER COUNTY WILL SEE WET SNOW SUNDAY NIGHT INTO MONDAY MORNING.
DEPENDING ON THE EXACT TRACK AND STRENGTH OF THE LOW AND THE WIND
DIRECTION BEHIND IT...LAKE ENHANCEMENT AND TOPOGRAPHIC ENHANCEMENT
IS POSSIBLE ACROSS FAVORED AREAS. FOR NOW LOOKS LIKE A NW FLOW
BEHIND LOW...THEREFORE WEST CWFA WOULD BE FAVORED. ELSEWHERE...SOME
LIGHT RAIN WITH POSSIBLY A FEW FLAKES MIXED IN. THINK ACCUMULATIONS
WILL BE MINOR GIVEN RAIN DURING THE DAY AND WARM GROUND
TEMPERATURES...ALTHOUGH AN INCH OR TWO OF SNOWFALL ON GRASSY AND
ELEVATED SURFACES IN THE HIGHEST TERRAIN IS NOT OUT OF THE QUESTION.
AS LOW CONTINUES TO PULL AWAY ON MONDAY...CAA TAKES OVER AND LAKE
EFFECT RAIN SHOWERS...MIXED WITH SNOW IN THE HIGHER TERRAIN WILL
DIMINISH THROUGH MIDDAY ON MONDAY...THEN SKIES SHOULD PARTIALLY
CLEAR IN THE AFTERNOON BEFORE THE NEXT SYSTEM SPREADS CLOUDS IN
OVERNIGHT.

THE 500 MB HEIGHT PATTERN BECOMES ZONAL THROUGH THE EXTENDED PERIOD
AND ONLY WEAK SHORTWAVE DISTURBANCES GIVE WAY TO RAIN CHANCES. MUCH
UNCERTAINTY EXISTS IN TIMING AND RELATIVE STRENGTH OF THESE
SYSTEMS. GFS OPERATIONAL RUN AND ENSEMBLES AGREE ON OVERALL ZONAL
PATTERN SETTING UP BY END OF NEXT WEEK...BUT RUN TO RUN CONSISTENCY
IN STRENGTH OF SYSTEMS...COLD AIR BEHIND THEM...AND TIMING IS NOT.
AT THIS TIME SHORTWAVES LOOK TO AFFECT CWFA ON TUESDAY AND TUESDAY
NIGHT....THURSDAY...AND LATE ON FRIDAY. TEMPERATURES FLUCTUATE
SLIGHTLY WITH RAIN CHANCES AND FLUCTUATING BAROCLINIC BOUNDARY...
NORMAL HIGHS IN 50S WITH LOWS IN THE 30S LOOK REASONABLE. GIVEN GFS
HAS COLD BIAS OF AT LEAST 1 TO 2 C AT INITIALIZATION NOT
ENTHUSIASTIC ABOUT ADDING ANY SNOW CHANCES IN EXTENDED...EVEN WITH
GFS 06Z MODEL OUTPUT PORTRAYING -4 TO -6 C AT 850 MB BEHIND TUESDAYS
SYSTEM.

.MQT...FLOOD WATCH THROUGH SATURDAY MORNING MIZ001>007-009>014.
    ...URBAN AND SMALL STREAM FLOOD ADVISORY THROUGH THIS EVENING
       MIZ004>007-010>014.
    ...GALE WARNING E 2/3RDS OF LK SUPERIOR.
    ...HIGH WIND ADVISORY THIS EVENING MIZ001-003.
    ...TORNADO WATCH UNTIL 6 PM EDT MIZ007-014.

CVKING
Hazardous weather outlook, Oct 4, 4:32 PM EDT, 55 minutes before
MIZ001>007-009>014-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
432 PM EDT FRI OCT 4 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...

A STRONG LOW PRESSURE SYSTEM OVER UPPER MICHIGAN WILL MOVE ACROSS
LAKE SUPERIOR THIS EVENING. THIS LOW...IN COMBINATION WITH AN UPPER
AIR DISTURBANCE...WILL CAUSE SHOWERS TO BE LOCALLY HEAVY THIS
EVENING BEFORE DIMINISHING OVERNIGHT. BY LATE THIS EVENING...
RAINFALL TOTALS OF AN INCH OR TWO CAN BE EXPECTED. LOCALIZED AMOUNTS
OF UP TO 3 INCHES ARE POSSIBLE EAST OF A LANSE TO IRON RIVER LINE.
THIS WILL CAUSE PONDING OF WATER IN URBAN AND LOW LYING AREAS...AS
WELL AS RUNOFF INTO SMALL STREAMS.

ALTHOUGH THUNDERSTORMS ARE POSSIBLE THIS EVENING EAST OF A LANSE TO
WATERSMEET LINE...NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

ANOTHER POTENT FALL STORM WILL DEVELOP OVER THE UPPER MISSISSIPPI
VALLEY SUNDAY. THIS STORM SYSTEM IS EXPECTED TO BRING MORE RAIN AND
STRONG WINDS SUNDAY INTO MONDAY. IT IS ALSO POSSIBLE THAT THIS STORM
MAY DRAW COLD ENOUGH AIR OUT OF CANADA TO BRING SOME SNOW TO THE
HIGHER TERRAIN NEAR THE LAKE SUPERIOR SHORE SUNDAY NIGHT.

JKL

In the hours before

Special weather statement, Oct 4, 1:15 PM EDT, 4 hours 12 minutes before
MIZ007-014-042200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
115 PM EDT FRI OCT 4 2002

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF UPPER MICHIGAN EFFECTIVE UNTIL 600 PM EDT.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...
SCHOOLCRAFT...LUCE...

THIS INCLUDES THE FOLLOWING LOCATIONS...
  GERMFASK...SENEY AND NEWBERRY

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES.

IF YOU LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO
OR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND
POSSIBLE WARNINGS.

JLA

WWW.CRH.NOAA.GOV/MQT/
Special weather statement, Oct 4, 4:15 PM EDT, 1 hour 12 minutes before
MIZ007-014-042045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
415 PM EDT FRI OCT 4 2002

...TORNADO WATCH CANCELLED...

THE TORNADO WATCH WHICH HAD BEEN IN EFFECT FOR PORTIONS OF EASTERN
UPPER MICHIGAN HAS BEEN CANCELLED. ALTHOUGH THUNDERSTORMS ARE STILL
POSSIBLE THIS EVENING...NONE OF THESE STORMS ARE EXPECTED TO BECOME
SEVERE.

JKL

WWW.CRH.NOAA.GOV/MQT/

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 5:45 PM EDTSpecial Marine WarningMQT2 hr
Oct 4, 5:45 PM EDTSpecial Marine WarningMQT2 hr
Oct 4, 6:05 PM EDTSpecial Marine WarningMQT85 min
Oct 4, 6:05 PM EDTSpecial Marine WarningMQT85 min
Oct 4, 6:12 PM EDTSevere Thunderstorm WarningMQTDickinson, Menominee48 min
Oct 4, 6:58 PM EDTSevere Thunderstorm WarningMQTDelta62 min
Oct 4, 7:06 PM EDTSpecial Marine WarningMQT84 min
Oct 4, 7:06 PM EDTSpecial Marine WarningMQT84 min
Oct 4, 7:28 PM EDTSevere Thunderstorm WarningMQTSchoolcraft62 min
Oct 4, 7:30 PM EDTSpecial Marine WarningMQT60 min
Oct 4, 7:30 PM EDTSpecial Marine WarningMQT60 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.